Hail, Jersey
- When
- February 5, 4:05 PM CST to 4:10 PM CST
- Where
- Jersey County, Grafton to 5 mi E of Jerseyville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -90.450
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms were severe with large hail, damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms were severe with large hail, damaging winds and flash flooding. There were also two brief tornado touchdowns in Marion county Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 5, 1:57 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
157 PM CST TUE FEB 5 2008
.DISCUSSION...
ACTIVE WEATHER CONTINUES...WITH WARM FRONT LIFTING TOWARD THE I-44
CORRIDOR IN MISSOURI. THREAT OF SEVERE WEATHER LATE THIS AFTERNOON
AND EVENING ALONG AND SOUTH OF THIS BOUNDARY WHERE SPC HAS SLIGHT TO
MODERATE RISK ACROSS THE CWA. THREAT OF TORRENTIAL RAINFALL AND
FLASH FLOODING STILL VALID AS ATMOSPHERE IS MORE LIKE APRIL THAN
FEBRUARY IN THE WARM SECTOR...CHARACTERIZED BY +10 DEWPOINTS AT
850MB. WITH BOUNDARY REMAINING NEARLY STATIONARY THIS
EVENING...TRAINING OF CONVECTION IS LIKELY ALONG I-44 CORRIDOR IN
MISSOURI AND I-70 IN ILLINOIS...DIRECTLY THROUGH THE ST. LOUIS
METRO AREA. AREA IS SATURATED FROM SNOWMELT AND RAINFALL RECIEVED
OVER LAST 24 HOURS...SO FLASH FLOOD WATCH REMAINS IN EFFECT.
WINTER WEATHER ADVISORY FOR NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS WILL BE LEFT IN TACT AS MINOR GLAZING IS POSSIBLE BEFORE A
TRANSITION TO ALL SNOW OVERNIGHT. MODEL CONSENSUS THIS MORNING WAS TO
SHIFT THE HEAVIEST SNOW AXIS A BIT FURTHER SOUTH...SO ACCUMULATIONS
HAVE BEEN ADJUSTED UP SLIGHTLY ACROSS THE ADVISED AREA. REMNANTS OF
THE DEFORMATION ZONE WILL MOVE ACROSS THE REMAINDER OF THE CWA
DURING THE DAY ON WEDNESDAY WITH TEMPERATURES NEARLY STEADY IN WAKE
OF COLD FRONT AND LOW PRESSURE SYSTEM.
NOTE...IF SOUTHWARD TREND CONTINUES ON 00Z MODEL RUN...WINTER STORM
WARNINGS WILL NEED TO REPLACE THE ADVISORY WITH ANOTHER ROW OR TWO
OF COUNTIES TO THE SOUTH BEING PLACED WITHIN AN ADVISORY. WILL LET
EVENING SHIFT DETERMINE IF ANY CHANGES ARE NEEDED AS LOCATION OF
DEFORMATION ZONE BECOMES MORE APPARENT TO OUR WEST.
SEVERAL CLIPPER TYPE SYSTEMS SLIDE ACROSS THE MIDDLE OF THE COUNTRY
THURSDAY AND FRIDAY...AS THE UPPER TROF DEEPENS AND PULLS EAST.
LIMITED AMOUNT OF MOISTURE AVAILABLE WITH THESE SYSTEMS...SO FOR NOW
HAVE KEPT SILENT 20 PERCENT POPS...UNTIL EXACT TRACK OF THESE
FEATURES CAN BE NAILED DOWN.
BIG CHANGE IN THE EXTENDED...AN ARCTIC COLD FRONT IS PROGGED TO MOVE
ACROSS THE FORECAST AREA ON SATURDAY. THE 12Z GFS...CANADIAN...AND
UKMET ALL AGREE THAT BELOW NORMAL TEMPERATURES ARE IN STORE FOR THE
FORECAST AREA. THEREFORE I SLASHED TEMPERATURES SATURDAY NIGHT
THROUGH SUNDAY NIGHT. TEMPERATURES SHOULD BEGIN TO MODERATE/REBOUND
EARLY NEXT WEEK AS THE ARCTIC HIGH MOVES EAST AND RETURN FLOW ENSUES.
CVKING
&&
.AVIATION...
FOR THE 18Z TAFS...
IT CONTINUES TO BE A MESS LATE THIS MORNING WITH IFR OR LIFR
CONDITIONS PREVAILING ACROSS THE ENTIRE AREA. THE MOST DIFFICULT
PART OF THIS FCST REVOLVES AROUND THE LONGEVITY OF PCPN IN THE TAFS
INCLUDING THUNDER. THE FRONT REMAINS QSTNRY ACROSS EXTREME SOUTHERN
ILLINOIS EXTENDING WESTWARD ACROSS SE MO INTO THE LOW PRESSURE
SYSTEM IN SW MO. MAY SEE A BIT OF A BREAK IN PCPN FOR KCOU...KSUS
AND KSTL THROUGH THE EARLY AFTERNOON HOURS...UNTIL NEXT SHORTWAVE
AND SFC LOW TRACK FURTHER TO THE NORTHEAST...BRINGING ANOTHER ROUND
OF RWS AND TRWS FROM 20Z TO AROUND 04Z THIS EVENING. CIG/VSBY WISE
IT APPEARS IFR/LIFR CONDITIONS WILL PERSIST THRU THE NEXT 24 HOURS.
ONCE THE RAIN SHIELD PUSHES TO THE EAST LATE THIS EVENING THE PCPN
WILL CHANGE TO MORE OF A DRIZZLE. WILL SEE A MIX OF FREEZING RAIN
AND SLEET BY THIS EVENING...THEN CHANGE OVER TO SNOW BY MIDNIGHT AT
KUIN AS COLDER AIR DEEPENS. FOR KCOU...KSTL AND KSUS PCPN TO CHANGE
OVER TO ALL SNOW BY 12Z.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR AUDRAIN-BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
LINCOLN-MADISON-MONITEAU-MONTGOMERY-OSAGE-PIKE-REYNOLDS-ST.
CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
GENEVIEVE-WARREN-WASHINGTON.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY FOR KNOX-LEWIS-MARION-SHELBY.
IL...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR BOND IL-CALHOUN
IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
ST. CLAIR IL-WASHINGTON IL.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY FOR ADAMS IL-BROWN IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 304 PM CST TUE FEB 5 2008 ILZ095>097-MOZ018-019-026-027-034-035-061200- ADAMS IL-BROWN IL-PIKE IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS- 304 PM CST TUE FEB 5 2008 ...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT RAIN IS EXPECTED TO CHANGE OVER TO FREEZING RAIN THIS EVENING... BEFORE CHANGING TO ALL SNOW. LIGHT ICE ACCUMULATIONS OF ONE TENTH OF AN INCH OR LESS ARE POSSIBLE ON UNTREATED ROADS AND ELEVATED SURFACES. SNOW ACCUMULATION OF 2 TO 6 INCHES IS LIKELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW IS EXPECTED TO CONTINUE ON WEDNESDAY MORNING...WITH UP TO AN INCH OF ADDITIONAL ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY WINTER PRECIPITATION TYPE AND AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 ILZ058>060-064-065-069-070-074-098>102-MOZ036-041-042-047>052- 059>065-072-073-061200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-CALHOUN IL-JERSEY IL-MADISON IL- ST. CLAIR IL-MONROE IL-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- 304 PM CST TUE FEB 5 2008 ...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS...WITH HEAVY RAINFALL...WILL CONTINUE THIS EVENING. FLASH FLOODING WILL BE POSSIBLE. IN ADDITION...SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN WILL CHANGE TO LIGHT SNOW EARLY WEDNESDAY MORNING BEFORE ENDING...LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY SEVERE WEATHER REPORTS AND RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 ILZ079-MOZ074-075-084-085-099-061200- RANDOLPH IL-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 304 PM CST TUE FEB 5 2008 ...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS...SOME SEVERE...ARE EXPECTED THIS EVENING. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE. IN ADDITION...THE HEAVY RAINFALL PRODUCED BY THESE THUNDERSTORMS COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL OFALLON 38.59N 89.91W
02/05/2008 E0.75 INCH ST. CLAIR IL TRAINED SPOTTER
HWY K AND FEISE ROAD.
&&
JPKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM FLASH FLOOD OFALLON 38.78N 90.71W
02/05/2008 ST. CHARLES MO TRAINED SPOTTER
DARDENNE CREEK NEARING BANKFUL AT HIGHWAY K.
&&
JPKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL OFALLON 38.78N 90.71W
02/05/2008 E0.75 INCH ST. CHARLES MO TRAINED SPOTTER
AT MEXICO ROAD AND HWY K.
&&
JPKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL OFALLON 38.78N 90.71W
02/05/2008 E0.75 INCH ST. CHARLES MO NWS EMPLOYEE
REPORTED BY NWS EMPLOYEE.
&&
JPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL OFALLON 38.78N 90.71W
02/05/2008 E0.75 INCH ST. CHARLES MO NWS EMPLOYEE
OFF OF MEXICO ROAD. HAIL UP TO PENNY SIZE COVERING THE
GROUND. STORM DRAINS BECOMING CLOGGED CAUSING SOME
PONDING OF WATER.
&&
JPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL OFALLON 38.59N 89.91W
02/05/2008 E0.75 INCH ST. CLAIR IL TRAINED SPOTTER
NUMEROUS REPORTS OF HAIL UP TO PENNY SIZE COVERING THE
GOUND. STORM DRAINS BECOMING CLOGGED CAUSNING PONDING OF
WATER.
&&
JPKThe St Louis radar (KLSX), 36 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
6 thunderstorm wind, 2 flash flood, 2 tornado, 1 hail. Local standard time, as filed.
Two to four inches of rain fell over portions of Macoupin county during the evening hours of February 5th. The viaduct on Illinois Route 16 in Shipman was flooded and viaducts on the north and south sides of Carlinville on Illinois Route 4 were flooded. Also, water was reported over several roads including Enslow Road just northeast of Standard City. Briar Creek on the east side of Carlinville overflowed its banks, causing minor flooding on several streets in the area.
Two to three inches of rain fell over portions of Montgomery county during the afternoon and evening hours on February 5th. Six to eight inches of water was over Illinois Route 127 just west of Raymond.
Thunderstorm winds blew in two large barn doors on a farm 5 miles west of Ashley. Further north the winds blew down several power lines in the Hoyleton area.
Thunderstorm winds caused a wide swath of damage from Centralia to Salem. In Centralia, numerous trees and power lines were blown down. One tree fell onto a mobile home causing moderate damage and one fell onto an unoccupied car destroying it. Five miles south of Salem on Interstate 57 near mile marker 111, a semi tractor trailer was blown over. The driver sustained minor injuries. In Salem, a few trees and power lines were blown down. One tree fell onto a house damaging the front porch.
A tornado briefly touched down along Medlin Road half a mile south of Illinois Route 161. It caused moderate damage to a machine shed with significant pieces of roof strewn up to a quarter of a mile southeast of the shed. An adjacent abandoned house had two uprooted trees laid to the east across its roof. No other damage was found.
A second tornado briefly touched down at the same time about a mile south of Illinois Route 161 on Medlin Road. A machine shed sustained major damage with the north, west and south faces of the shed buckled and collapsed. An attached awning was completely upturned and thrown to the southeast. Also, the entire roof was lifted and thrown 100 yards to the southeast.
A large swath of damaging downburst winds extended from St. Peter through Farina then to the Fayette, Marion county line. Surface winds were estimated between 65 and 80 MPH. Two large machine sheds one and a half miles east of St. Peter sustained varying degrees of damage with debris extending around 100 yards to the east southeast. Approximately half a mile northwest of Farina, an expansion roof over the gymnasium and library at South Central High School was damaged by the wind storm. Much of the roof sheathing buckled in the high winds. A basketball game was being played in the gym at the time the high winds struck, but fortunately no injuries were reported. Part of the roof of another machine shed was uplifted and tossed over Illinois Route 37 on the south side of Farina. Along the east side of Farina, parts of a large grain bin were also damaged by the high winds. The swath of damaging winds continued to the southeast into northeastern Marion County. Also, 5 semi tractor trailers were blown over on Interstate 57 between mile markers 137 and 139. No injuries were reported.
Several sturdy pine trees were snapped off across the grounds of the Mount Moriah Church one mile north of Illinois Route 161. The damage pattern of the fallen pine trees and surrounding long grass indicated a localized microburst which produced winds of 60 to 70 mph.
Numerous large tree limbs were blown down in Kinmundy.
The damaging winds persisted into northeastern Marion county. About one and a half miles southeast of Farina, another machine shed was completely destroyed by the winds with debris tossed approximately 100 yards. There was also widespread tree damage in this area as well. On Interstate 57, 3 semi tractor trailers were blown over around mile marker 133. One of the drivers sustained minor injuries and was taken to Salem Township Hospital for treatment of the injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80988, 80998, 81000, 81024, 83418, 81038, 81042, 82266, 83417, 82624, 82596.